Discussions By Condition: Vasuclar conditions

Superficial thrombophlebitis

Posted In: Vasuclar conditions 4 Replies
  • Posted By: Anonymous
  • June 9, 2006
  • 04:21 AM

:(

I recentley was admitted for appendicitis and was in the hospital for 3 days. Well apparantly the the first day I had antibiotics and fluids interveniously but the needle was inserted incorrectly and all the fluids were stuck in my my vein and not circulating through my body. On my 2nd night there one of the nurses noticed and pulled out the needle and as she pushed down on my vein to stop the bleeding. The pain was really bad. The nurse said that it would go away. Well now the veins in my left arm are really hard and very painful. Is this dangerous? It's been 2 weeks since my surgery. Does anyone have any suggestions?? Is this malpractice? Please help with any advice.

Thanks,
Dee

Reply Flag this Discussion

4 Replies:

  • the same thing happened to me, has happened a few times after recieving fliuds intravenously, I (personally) wouldnt worry about it, my doctor has told me not to worry, the hard vein seems to dissappear after some time.My last visit to hospital was unfortunately just 3 weeks ago, and i have two small lumps in my arm/hand (lumps within the vein) resulting from IV traetment. Again the doc said this is fine, and this is backed up by searches I have conducted on the internet.If the lumps just appeared on their own, then I think there would be reason to worry, but I think in your/my case we should be ok.MarcPS Obviously I am not a doc, so dont take my advice as medical advice.
    Anonymous 42789 Replies
    • October 28, 2006
    • 10:08 AM
    • 0
    Flag this Response
  • Post IV Phlebitis/cellulities in vains has happened to me 4 times in the last two year. 1st one leading to a DVT in my left arm i was placed on coumadin. 3 days latter could not breath, sinus tachycardia and i past out while driving our 7 year old to town, ct scan showed a small pulmonary embolus in my left lung the DVT had moved. i was hospitalized and given Lovenox shot. i stayed on comadin (rat possin)for the next 8 months. I was only 41 years old and had no health problems but Hypothyroidism untill this. i have no clot disorders but every time any one use a vein i get the hard lump and it is treated for DVT. Please use care and seek treatment of IV lumps better safe then sorry.
    Anonymous 42789 Replies Flag this Response
  • Like the last poster, I presented with a DVT in my left arm after being on an IV for a severe GI virus. Initially had bruising and pain around IV site, which I didn't think much of, until the pain got worse and extended to other parts of my arm. In less than a week, it hurt so much I couldn't type. Saw my doctor, who initally thought it might just be thrombophelbitis and/or cellulitis, until I insisted that the pain was inside my arm. She sent me off to the hospital with a demand that they do an ultrasound-- sure enough, I had several blood clots in my arm. Hospitalized, heparin, lovenox, coumadin for six months. I was fortunate unlike the last poster that my clot did not move to the lungs or elsewhere, though apparently this is much more likely for leg clots than for arm clots. I have been tested for protein clotting disorders- everything checks out normal. Ultimately, it was concluded that a combination of circumstances contributed to my getting a clot, including that I had been immoble while sick with the GI virus. Unfortunately, there's not much good research about DVTs in the arms (as opposed to the legs). In any case, if you have pain swelling and redness after an IV, get checked out, preferably by ultrasound, and be persistent!
    Anonymous 42789 Replies
    • February 6, 2008
    • 07:26 AM
    • 0
    Flag this Response
  • EXACT same thing happened to me as lks. Never have had any medical problems, very confused what caused the blood clot, possibly mistake in giving the IV, or maybe just the condition that i was in. I am not worried about the blood clot, just the fact that I cannot do anything now that i might get hurt being on blood thinners I could have internal bleeding. Funny part is they admitted me to the hospital, and gave me an IV in the other arm and no problems at all. I guess it was just not my lucky day to get an IV in my left arm, now I am on the drugs!
    Anonymous 42789 Replies
    • January 8, 2011
    • 07:21 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.